Hail, Athens
- When
- May 31, 10:28 AM EST
- Where
- Athens County, 0.87 mi SE of Athens Ohio Univ Arp
- Measured
- 0.75 in hail
- Reported by
- Airplane Pilot
- Coordinates
- 39.210, -82.220
Following several days of showers and thunderstorms, a final upper level disturbance crossed on the 31st bringing another round of showers and storms. A couple of the storms produced hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Following several days of showers and thunderstorms, a final upper level disturbance crossed on the 31st bringing another round of showers and storms. A couple of the storms produced hail. The ground was wet enough that the additional 0.5 to 1.0 inch of rain that fell on the 31st caused flash flooding in the late morning and early afternoon. This led to areal flooding during the late afternoon and evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 31, 5:59 AM EST, 4 hours 29 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Charleston WV 659 AM EDT Fri May 31 2019 .SYNOPSIS... Cold front exits southeast this morning. An upper air disturbance brings more showers and storms today. A stronger cold front Sunday. High pressure early next week. && .NEAR TERM /THROUGH TONIGHT/... As of 430 PM Friday... Early morning dense fog will dissipate by830 AM. A weak cold front will exit the eastern mountains this morning. Skies could clear out by mid morning, but showers and storms are expected once again late morning into the afternoon hours. This afternoon activity will coincide with an H500 short wave passing east today. Although models show sfc based CAPE reaching 200 J/Kg, deep layer shear is pretty low, so organized convection in not anticipated. conditions will become drier later tonight under calm flow. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... As of 210 AM Friday... Much of Saturday will be dry, although showers and thunderstorms are likely particularly across the north, as frontal boundary sags south towards the area. Risk of severe on Saturday remains low, but heavy downpours will continue to be a possibility in the moisture laden atmosphere. Greater chances for showers and storms on Sunday and Sunday night as a cold front sweeps through the area. Some storms on Sunday could be strong to severe, particularly across the north where better dynamics will exist. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 210 AM Friday... Cooler and less humid air mass expected for the start of next week behind frontal passage. Unsettled weather returns by mid to late week as a series of disturbances affect the area. && .AVIATION /12Z FRIDAY THROUGH TUESDAY/... As of 640 AM Friday... Satellite images and METARs show plenty of low level clouds affecting CRW, HTS an BKW at least through 13Z. Conditions will improve to widespread VFR with isolated IFR conditions under heavy rain. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SATURDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing of category changes in stratus and/or fog tonight may vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21 EDT 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17 CRW CONSISTENCY H H H M L H M H H H H H HTS CONSISTENCY H H H M L H H H M M H H BKW CONSISTENCY H H L M H H H H H H H H EKN CONSISTENCY L M M H L H M H H H H H PKB CONSISTENCY H M M M M L L H H H H H CKB CONSISTENCY H M M H M M H H H H H H AFTER 12Z SATURDAY... IFR possible in fog/stratus Saturday and again in showers and storms Sunday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...MC/JZ NEAR TERM...ARJ SHORT TERM...SL LONG TERM...SL AVIATION...ARJ
Hazardous Weather Outlook National Weather Service Charleston WV 1015 AM EDT Fri May 31 2019 OHZ066-067-075-076-083>086-WVZ007>011-016>020-028>032-039-040- 521>523-525-526-011415- Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason- Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-Doddridge- Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour- Northwest Webster-Southeast Webster-Northwest Pocahontas- Northwest Randolph-Southeast Randolph- 1015 AM EDT Fri May 31 2019 This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of central West Virginia, northeast West Virginia, northern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013>015-024>027-033-034- 515>520-524-011415- Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Lincoln-Putnam-Kanawha-Mingo-Logan-Boone-Clay-McDowell- Wyoming-Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Southeast Pocahontas- 1015 AM EDT Fri May 31 2019 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, southwest Virginia, and portions of central West Virginia, northeast West Virginia, southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. There is a marginal risk for severe storms today into the evening. Any storms that may develop have the potential to produce small hail and locally excessive amounts of rainfall which may lead to isolated high water impacts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
Special Weather Statement
National Weather Service Charleston WV
1010 AM EDT Fri May 31 2019
OHZ083-084-311545-
Jackson-Vinton-
1010 AM EDT Fri May 31 2019
...THUNDERSTORMS WITH SMALL HAIL MAY AFFECT JACKSON AND VINTON
COUNTIES...
Late this morning, thunderstorms were developing across Jackson and
Vinton Counties, generally moving east at 10 mph.
Pea and up to nickel size hail may occur with any of the storms that
occur this morning.
Locations impacted include...
Jackson, Wellston, Mcarthur, Oak Hill, Lake Hope State Park, Hamden,
Coalton, Zaleski, Wilkesville, Mabee, Creola, Eagle Mills, Radcliffe,
Petersburg, Allensville, Byer and Centerpoint.
Be certain to monitor local radio stations and available television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 3917 8279 3917 8277 3937 8275 3937 8252
3940 8251 3939 8229 3930 8230 3929 8226
3920 8227 3920 8231 3903 8232 3903 8244
3885 8245 3886 8276 3894 8275 3895 8280
3897 8281
TIME...MOT...LOC 1409Z 260DEG 8KT 3929 8260
HARTSpecial Weather Statement National Weather Service Charleston WV 1121 AM EDT Fri May 31 2019 OHZ086-087-WVZ007-311615- Gallia-Lawrence-Mason- 1121 AM EDT Fri May 31 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GALLIA...CENTRAL LAWRENCE AND WEST CENTRAL MASON COUNTIES... At 1121 AM EDT, a strong thunderstorm was located 11 miles east of Lake Vesuvius, moving east at 15 mph. Winds in excess of 30 mph and nickel size hail are possible with this storm. Locations impacted include... Waterloo and Aid. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3858 8258 3869 8259 3878 8213 3864 8211 TIME...MOT...LOC 1521Z 256DEG 15KT 3865 8243 MEC
Special Weather Statement
National Weather Service Charleston WV
1128 AM EDT Fri May 31 2019
OHZ083-311700-
Jackson-
1128 AM EDT Fri May 31 2019
...A STRONG THUNDERSTORM WILL AFFECT JACKSON COUNTY...
At 1128 AM EDT, a strong thunderstorm was located near Oak Hill,
moving east at 15 mph.
Penny to nickel size hail is possible with this storm.
Locations impacted include...
Jackson, Wellston, Oak Hill, Coalton, Petersburg, Mabee and Byer.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3917 8279 3917 8277 3921 8276 3920 8265
3919 8265 3918 8254 3914 8254 3914 8242
3885 8246 3885 8257 3884 8259 3886 8276
3894 8275 3895 8280 3897 8281
TIME...MOT...LOC 1528Z 256DEG 15KT 3894 8255
MECThe Charleston,WV radar (KRLX), 109 km away, was scanning. The volume nearest the first event began at 15:29 UTC.
6 flash flood, 2 hail, 1 flood. Local standard time, as filed.
Flood water from Sugar Run cut off an apartment complex near the intersection of US 35 and Ebb Tomblin Road. Several roads were also flooded around the city of Jackson.
Several roads were closed due to flooding. State Route 356 was closed due to flooding along Raccoon Creek and Onion Creek. Elk Fork flooded, closing a section of State Route 677. Flooding along Wheelabout Creek closed a portion of State Route 278.
Thomas Fork flooded, closing a section of State Route 143 near State Route 7.
Kyger Creek flooded, closing a section of State Route 554 between State Routes 7 and 160.
Several roads remained closed due to flooding. State Route 356 was closed due to flooding along Raccoon Creek and Onion Creek. Elk Fork flooded, closing a section of State Route 677. Flooding along Wheelabout Creek closed a portion of State Route 278.
US 50 was closed near Guysville due to a combination of flooding along creeks and streams that drain into the Hocking River and a land slide near State Route 329.
State Route 555 was flooded between Cutler and Bartlett.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818182, 818184, 818193, 818187, 818188, 818194, 818183, 818189, 818191.